T3 dosage & menstrual cycle


Does anybody else find that their menstrual cycle affects the dosage required?

I ask because it's taken five years to get to a point where I feel like I'm in the right ballpark with my T3 dosage. I'd been getting hideous palpitations and anxiety, and though I wanted to avoid raising my dose in case my heart finally exploded during dinner, my gut instinct suggested that I increase the dosage. I did, and lo and behold, the palpitations and fluttering stopped. Result.

For the past month or so I've been on 60mcg a day, spread out over 4 doses day and night, and I've felt relatively okay. (I also have M.E. - I'd hoped getting my thyroid balanced would make a dent in the fatigue but it hasn't, at all.)

However, I've just finished my period, and all those palpitations and fluttering are suddenly back within hours of finishing bleeding. I know about the estrogen and protein binding thing, leaving less T3 available for the body to use. So, to my mind at least, it would seem logical to increase my dosage just as I go into the joyful time that is PMT and bleeding. (Luckily, being on T3 hasn't affected my cycle at all really, still pretty regular etc etc.)

This evening I've taken an extra 10mcg and the palpitations have stopped almost immediately. (Unless it causes me a problem, I'll probably stick on 70mcg until after my next period to see if it makes any difference.)

Nonetheless, I'm really confused as to why my body would seem to be requiring more T3 at the point in my cycle where I'd expect it to need a little less.

It can't possibly be just me that's experiencing this?

Any ideas?

Thanks in advance.



5 Replies

  • Not sure... Estrogen is lowest during menstruation... Then rises just before ovulation. low estrogen should be a time of lower thyroid hormone need...?

  • Thank you! From your info I've concluded that 60mcg is about right when my estrogen is low, but not enough for when my estrogen is at its highest.

    I can feel a wallchart coming on..

    Thank you!

  • Hi there,

    I think this seems to be my problem. Started on T3 only in Nov 2014. Worked up to 40 mcg split into 3 doses. I did well at first but I do think my cycle is affecting things. Sometimes I will feel good and have great energy but other times, ( when estrogen is rising) I will feel hypo and lethargic and cannot get out if bed.

    My vitals indicate that I am still hypo so I am not on an optimal dose but it is confusing as I am having heart palps and anxiety at certain times aswell, which feel like I've gone hyper!

    I'm finding it difficult to work out. It seems the amount I am on is perfect some times but at other times it's too little or even feels like too much.

    I have thought along the same lines as you- would I have to up my dose during those times and then decrease it to avoid becoming hyper at other times. I'm not sure if that is the answer or if it would work. It seems very confusing.

    If you find any answers please let me know.

    Thank you :)

    Carolineanne x

  • Maybe it is something in your diet or supplements that are making you hyper or hypo. Goitergens?

  • Hi There! I see this is a couple years old, but I stumbled upon it because I'm having a similar issue. Did you find your solution? Thanks :-)

You may also like...